Alert archive / New York / Special Marine Warnings in 2017

Special Marine Warning 53, NWS Buffalo, NY

July 1, 2017

NWS Buffalo, NY issued this special marine warning at Jul 1, 2017, 4:39 PM EDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2017, 4:39 PM EDT (20:39 UTC)
Expired
Jul 1, 2017, 5:30 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 1, 3:00 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
300 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A low pressure system will move across the region tonight into
Sunday ushering in a slightly cooler and more dry airmass. Before
that, a couple rounds of scattered showers and thunderstorms will
cross the region, first this evening and then more isolated on
Sunday. Generally fair weather with lowering humidity can then be
anticipated through the remainder of the long holiday weekend. Near
normal temperatures will be experienced through Independence Day.

&&

.NEAR TERM /THROUGH SUNDAY/...
A line of showers and thunderstorms are exiting into central NY this
afternoon, for which a severe thunderstorm watch is in place east of
our forecast area. Visible satellite and radar imagery shows a break
a clear slot with just some low-level cumulus clouds across western
NY. Some daytime heating will occur across western NY through this
evening ahead of the main upper-level trough which is sparking off
convection across southern Ontario. As forcing increases across
western NY later this afternoon, another round of showers and
thunderstorms will likely develop off the Lake Erie lake breeze
across the western Southern Tier. Meanwhile the thunderstorm complex
across southern Ontario will run into the lake breeze, diminishing
the intensity and coverage of thunderstorms are they try to cross
into the Niagara Frontier. Thus have lower, more scattered PoPs in
the forecast for the Niagara Frontier this evening, while likely
PoPs again develop off the lake breeze southeast of Buffalo and
track eastward across the forecast area this evening. While losing
daytime heating these round of showers and thunderstorms are not
expected to pose a widespread severe threat, although an isolated
report or two can't be completely ruled out.

Tonight, showers and thunderstorms will end from west to east behind
a cold front passage that will start to usher in a slightly cooler,
more seasonable and drier airmass for the start of next week. Low
temperatures tonight will mainly be in the low to mid 60s with some
clearing skies.

On Sunday, a cooler and drier airmass will be working into the
region under the upper-level trough moving across the region.
However, within the cyclonic flow a shortwave trough will approach
the region, which when combined with steeper mid-level lapse rates
will spark off a few scattered showers and thunderstorms. Coverage
should be rather limited and located inland from the lake breezes,
especially by the afternoon. High temperatures will be very
seasonable with highs in the upper 70s to about 80. Afternoon dew
points will fall into the 50s, which will make the airmass feel much
less sticky than the last couple days.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Sunday night a shortwave trough with embedded vort max will pivot
across southern Ontario and Quebec forcing a surface cold front to
sag south across the eastern Great Lakes. Initially there appears to
be a fairly solid band of showers and thunderstorms working with
some lingering diurnal instability and strong wind shear as the
front approaches the Niagara Frontier and Saint Lawrence Valley. The
Lake Erie lake breeze should be waning and should not provide a
shield from the storms like it often does during the middle of the
day. As the front presses further south later in the evening
guidance indicates that the band will become more broken then fall
apart with the loss of daytime heating and moving further away from
the quick ejecting shortwave trough. Although the instability should
be waning during the evening, Bulk wind shear of 50kts may bring a
threat for some gusty winds with the storms. Otherwise, we can
expect temperatures to settle into the mid to lower 60s.

On Monday in the wake of the front Canadian-sourced high pressure
will begin to build south across much of the forecast area with rain-
free weather with very comfortable humidity and temperatures as
drier air spreads south. Otherwise, a weak trailing shortwave
crossing Lake Ontario during the day may touch off some afternoon
showers across the far North Country. The weather looks to remain
very pleasant for Monday night into Independence Day/Tuesday as the
center of the surface high shifts over southwest Ontario bringing
mainly sunny skies. Excellent conditons are then expected for
evening fireworks displays as skies will be mainly clear with high
pressure still influencing our region. Temperatures Monday and
Tuesday will top out in the mid 70s for most with very comfortable
dewpoints in the mid 50s. Overnight temps will be a bit chilly due
to the drier airmass with lows dipping into the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On Wednesday the surface high will exit off the New England coast.
Generally expect another day of fine weather although a
strengthening southerly flow on the back side of the surface high
will begin to raise humidity levels through the afternoon. A warm
front will also stretch from the Ohio Valley to near the NY/PA state
line which will allow for a low/slight chance of some showers or
thunderstorms focused towards the western Southern Tier along with a
modest south-to-north increase in cloud cover. Otherwise, warm air
advection out ahead of this front will allow daytime highs to climb
back to around 80, while surface dewpoints also creep back toward
the 60 degree mark.

Chances for showers and thunderstorms for the second half of next
week are highest Wednesday night and Thursday. A mid level trough
and surface low is expected to either pass over or just south of our
area before slowly exiting across New England Thursday night. This
will also bring a return of seasonably warm temperatures and
increased humidity levels.

In the wake of this system, a northwesterly flow of somewhat cooler
and drier air will then overspread our region Friday into Saturday.
Another noteworthy shortwave and mid level trough will also press
southeastward into our area with a lingering slight/chance of some
showers Friday and Saturday although the majority of this time
should be dry with comfortable temps and humidity.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Mainly MVFR cigs found across the region this afternoon ahead of an
approaching cold front. The region will see a brief break in showers
and thunderstorms until early evening when more showers and
thunderstorms will approach from Ontario and redevelop off the Lake
Erie lake breeze boundary. Heavier showers and thunderstorms could
produce localized IFR conditions.

In the wake of the cold front passage tonight, a cooler and drier
airmass will move into the region which will help to improve flight
conditions to VFR across the region. VFR conditions will then linger
into Sunday, with just a few isolated to scattered showers and
thunderstorms, which could provide localized MVFR conditions.

Outlook...

Monday and Tuesday...VFR.
Wednesday and Thursday...VFR/MVFR with scattered showers.

&&

.MARINE...
Small craft advisories remain in place for the Buffalo Harbor and
Upper Niagara River late this afternoon and early evening as
southwest winds are expected to pick up to around 20 knots for a few
hours ahead of a cold front passage. In addition showers and
thunderstorms moving out of Ontario this evening and onto the lakes
will make it less than ideal for recreational boaters...who will
need to pay attention for any special marine warnings.

In the wake of a cold frontal passage this evening...winds and waves
will subside across the entire region.

High pressure centered over the Ohio Valley on Sunday will nose
north across parts of the Lower Great Lakes. While this will support
mainly fair dry weather over the lakes...winds should once again
freshen on Lake Erie to near small craft advisory levels. Mariners
will need to check back with updated forecasts to monitor this
potential.

A cold front will push across the Lower Great Lakes Sunday evening.
This could produce a six hour window of showers and possible
thunderstorms...mainly during the first half of the night.

Canadian high pressure will build south across all of the Great
Lakes region for Monday and Independence Day (Tues). This will offer
ideal recreational boating conditions to close out the long holiday
weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until 6 PM EDT this evening for
         LEZ020.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...SMITH
LONG TERM...JJR/SMITH
AVIATION...CHURCH
MARINE...CHURCH/RSH
Hazardous weather outlook, Jul 1, 2:16 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
216 PM EDT Sat Jul 1 2017

NYZ001>008-010>014-019>021-085-021830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
216 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
216 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Church

In the hours before

Special weather statement, Jul 1, 12:24 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT SAT JUL 1 2017

NYZ013-014-011715-
Ontario-Livingston-
1224 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 1223 PM EDT, a strong thunderstorm was located over Conesus, or
near Geneseo, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Geneseo, Conesus, Naples, Rushville, Honeoye, Hemlock, Groveland,
Springwater, Canadice and Livonia.

This storm will track across the western Finger Lakes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 7781 4283 7781 4283 7718 4276 7719
      4276 7732 4271 7735 4267 7736 4267 7737
      4259 7737
TIME...MOT...LOC 1623Z 274DEG 23KT 4273 7771

Smith
Special weather statement, Jul 1, 1:06 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
106 PM EDT SAT JUL 1 2017

NYZ014-011730-
Ontario-
106 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONTARIO COUNTY...

At 105 PM EDT, a strong thunderstorm was located near Rushville, or 7
miles south of Canandaigua, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Geneva, Rushville, Gorham, Cottage City, Cheshire and Hall.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4268 7739 4286 7738 4287 7696 4286 7698
      4284 7697 4276 7698 4276 7731 4271 7735
      4268 7736
TIME...MOT...LOC 1705Z 273DEG 32KT 4278 7729

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:10 AM EDTBeach Hazards StatementBUFErie10 hr
Jul 1, 4:10 AM EDTSmall Craft AdvisoryBUF15 hr
Jul 1, 6:17 AM EDTSpecial Weather StatementBUFAllegany88 min
Jul 1, 6:40 AM EDTSpecial Weather StatementBUFLivingston, Wyoming95 min
Jul 1, 9:10 AM EDTSpecial Weather StatementBUFOntario, Wayne50 min
Jul 1, 9:54 AM EDTSpecial Weather StatementBUFOswego51 min
Jul 1, 12:24 PM EDTSpecial Weather StatementBUFLivingston51 min
Jul 1, 1:06 PM EDTSpecial Weather StatementBUFOntario24 min
Jul 1, 3:39 PM EDTSpecial Marine WarningBUF81 min
Jul 1, 5:40 PM EDTSpecial Weather StatementBUFOrleans35 min
Jul 1, 6:01 PM EDTSpecial Weather StatementBUFNiagara44 min
Jul 1, 7:01 PM EDTSpecial Weather StatementBUFAllegany44 min

Nearby

Special Marine Warnings in New York, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.